Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What causes hiccups and heavy saliva production after eating a heavy protein meal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1954
Answered : 4160 Questions
Question
I'm having trouble with some type of ulcer etc. in esophagus or diaphram area. Happens when I eat heavy protein like steak, or yesterday. Feels as if food gets trapped in this area. Somewhat like a "drain" becomes clogged. I begin hiccuping & spit up heavy, bubbly saliva. Almost as if I swallowed an alkaseltzer. I hack up the bubbly stuff until I feel as if I hack up a glob. Once this happens after a short rest I can resume my meal
Mon, 23 Apr 2018 in Digestion and Bowels
 
 
Answered by Dr. Prof. Kunal Saha 2 hours later
Brief Answer:
Gastritis or GERD

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone very carefully through your query. Your problem seems to be due to gastritis or gastroesophageal reflux. Our gastrointestinal tract has a forward propulsive movement (peristalsis) that moves the food material forward as it is digested, absorbed and finally expelled as feces. If somehow this movement gets hampered, food along with the digestive juices would stagnate, stomach acid will reflux into the food pipe and on the other hand the bowel habits would not be proper.

In order to relieve yourself, you need to do the following:
* Avoid spicy food. Take small but frequent meals. Avoid long gaps between meals.
* Avoid alcohol intake (if it a part of your habit).
* Take Prilosec (omeprazole) once daily before breakfast.
* Take plenty of green leafy vegetables as well as other sources of dietary fibers. Take fiber supplements like isabgol/psyllium husk or senna. I would insist you to increase your dietary fiber intake.
* Regular morning walk and exercise to keep the bowel movements proper.
* If I had a patient like you I would perhaps have suggested Prodep (fluoxetine) 20 mg tablet (long term anxiolytic and a prescription drug) once daily for at least 2 months (it may take time for the action to set in). Discuss about this with your treating physician.
* Take curd or yogurt on daily basis. It contains beneficial bacteria and should help.
* Stress reduction has a very important role to play. Yoga and meditation should help.

Hopefully that should help.

Let me know if I could help further.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor